MDS: Dopamine Agonists Tied to Impulse Control Disorders
In addition, skin patch for Parkinson's delivers sustained levodopa levels
THURSDAY, June 26 (HealthDay News) -- People with Parkinson's disease who are treated with dopamine agonists have a higher risk of impulse control disorders, and transdermal delivery of a levodopa ester leads to steady plasma levodopa concentrations, according to two studies presented at the Movement Disorder Society's 12th International Congress of Parkinson's Disease and Movement Disorders, held June 22 to 26 in Chicago.
In the first study, Daniel Weintraub, M.D., of the University of Pennsylvania in Philadelphia, and colleagues analyzed data from 3,090 patients who were assessed for problem gambling, compulsive buying, compulsive sexual behavior and binge-eating disorder. The researchers identified at least one impulse control disorder (ICD) in 13.6 percent of patients. ICDs were more common in patients treated with dopamine agonists (odds ratio, 2.72), though patients treated with pramipexole or ropinirole showed no difference in overall ICD frequency.
In the other study, Moshe Kushnir, M.D., of the Kaplan Medical Centre in Rehovot, Israel, and colleagues analyzed data from administering a patch containing levodopa ester onto the backs of six healthy volunteers for 24 hours. Subjects were also treated with oral carbidopa every eight hours. During the 12 hours after the patch was applied, levodopa plasma levels rose and remained steady within a range of 500 to 1,000 ng/mL until patch removal, after which levels then slowly declined.
"No detectable blood concentrations of levodopa ester could be measured at any time point, suggesting a rapid hydrolysis of the ester upon its penetration through the skin," Kushnir's team writes. "Near-constant therapeutic levodopa plasma concentrations may be achieved by transdermal delivery of levodopa ester, suggesting that this novel method of drug delivery may provide a practical therapeutic option for Parkinson's disease patients experiencing motor complications."